Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Detroit, MI

July 11, 2011Livingston County, Shiawassee County, Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 11, 2011, 11:39 AM EDT for Livingston County, Shiawassee County, Washtenaw County, Michigan. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 11:39 AM EDT (15:39 UTC)
Expired
Jul 11, 2011, 12:45 PM EDT
In force
66 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Livingston County, MI, Shiawassee County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:00 PM EDTTSTM WND DMGFowlerville, MITREES AND WIRES/POLES DOWN
Jul 11, 12:04 PM EDTTSTM WND GST 44Howell, MI
Jul 11, 12:25 PM EDTTSTM WND DMG4 S Ypsilanti, MIDAMAGE TO ROOF OF SHED AND SMALL BRANCHES DOWN. WINDS ESTIMATED TO 60 MPH.
Jul 11, 12:25 PM EDTTSTM WND GST 71Ann Arbor, MI
Jul 11, 12:32 PM EDTTSTM WND GST 626 Ne Milan, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 9:07 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KDTX 111539
SVRDTX
MIC093-155-161-111645-
/O.NEW.KDTX.SV.W.0082.110711T1539Z-110711T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 1245 PM EDT

* AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHWEST OF ST. JOHNS TO LANSING TO 11 MILES
  NORTHWEST OF JONESVILLE...AND MOVING EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHAFTSBURG AND LAINGSBURG AROUND 1145 AM EDT.
  PERRY AND MORRICE AROUND 1150 AM EDT.
  CORUNNA AND OWOSSO AROUND 1155 AM EDT.
  PLAINFIELD AND OAK GROVE AROUND NOON EDT.
  LENNON AND UNADILLA AROUND 1205 PM EDT.
  LAKELAND AND HUDSON MILLS METROPARK AROUND 1210 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             OAK GROVE...          DIXBORO...
  YPSILANTI...          WHITMORE LAKE...      SALINE...
  SALEM...              PINCKNEY...           PERRY...
  OWOSSO...             MORRICE...            MILAN...
  MANCHESTER...         LENNON...             LAINGSBURG...
  HOWELL...             HARTLAND...           HAMBURG...
  GREGORY...            FOWLERVILLE...        DURAND...
  DEXTER...             CORUNNA...            COHOCTAH...
  CHELSEA...            BYRON...              BRIGHTON...
  BANCROFT...           ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WESTERN LOWER MICHIGAN. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4303 8393 4278 8392 4278 8369 4244 8366
      4243 8355 4209 8354 4207 8414 4277 8416
      4278 8437 4302 8437
TIME...MOT...LOC 1539Z 264DEG 59KT 4293 8452 4269 8443
          4210 8474
WIND...HAIL 60MPH <.75IN

$$

MANN/CB
5 follow-up statements
322 
WWUS53 KDTX 111550
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT MON JUL 11 2011

MIC093-155-161-111645-
/O.CON.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
LIVINGSTON MI-SHIAWASSEE MI-WASHTENAW MI-
1150 AM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHTENAW...
SHIAWASSEE AND LIVINGSTON COUNTIES UNTIL 1245 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LAINGSBURG TO WILLIAMSTON TO VANDERCOOK LAKE...MOVING EAST AT 70
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CORUNNA AND OWOSSO AROUND 1155 AM EDT.
  UNADILLA AND OAK GROVE AROUND NOON EDT.
  PINCKNEY STATE RECREATION AREA AND HELL AROUND 1205 PM EDT.
  LAKELAND AND HUDSON MILLS METROPARK AROUND 1210 PM EDT.
  ISLAND LAKE STATE RECREATION AREA AND DELHI MILLS AROUND 1215 PM
  EDT.
  MILAN AND PITTSFIELD TOWNSHIP AROUND 1220 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             OAK GROVE...          DIXBORO...
  YPSILANTI...          WHITMORE LAKE...      SALINE...
  SALEM...              PINCKNEY...           PERRY...
  OWOSSO...             MORRICE...            MILAN...
  MANCHESTER...         LAINGSBURG...         HOWELL...
  HARTLAND...           HAMBURG...            GREGORY...
  FOWLERVILLE...        DURAND...             DEXTER...
  CORUNNA...            COHOCTAH...           CHELSEA...
  BYRON...              BRIGHTON...           BANCROFT...
  ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WESTERN LOWER MICHIGAN. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4303 8393 4278 8392 4278 8369 4244 8366
      4243 8355 4209 8354 4207 8414 4277 8416
      4278 8437 4302 8437
TIME...MOT...LOC 1550Z 264DEG 59KT 4295 8427 4268 8414
          4217 8438
WIND...HAIL 60MPH <.75IN

$$

MANN/CB
468 
WWUS53 KDTX 111604
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1204 PM EDT MON JUL 11 2011

MIC093-155-161-111645-
/O.CON.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
LIVINGSTON MI-SHIAWASSEE MI-WASHTENAW MI-
1204 PM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHTENAW...
SHIAWASSEE AND LIVINGSTON COUNTIES UNTIL 1245 PM EDT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DURAND TO COHOCTAH TO HOWELL TO BROOKLYN...MOVING EAST AT 70
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKELAND AND ISLAND LAKE STATE RECREATION AREA AROUND 1210 PM EDT.
  DELHI MILLS AND BARTON HILLS AROUND 1215 PM EDT.
  DIXBORO AND SALINE AROUND 1220 PM EDT.
  PITTSFIELD TOWNSHIP AND YPSILANTI AROUND 1225 PM EDT.
  WILLIS AND WHITTAKER AROUND 1230 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             OAK GROVE...          DIXBORO...
  YPSILANTI...          WHITMORE LAKE...      SALINE...
  SALEM...              PINCKNEY...           PERRY...
  OWOSSO...             MORRICE...            MILAN...
  MANCHESTER...         LAINGSBURG...         HOWELL...
  HARTLAND...           HAMBURG...            GREGORY...
  FOWLERVILLE...        DURAND...             DEXTER...
  CORUNNA...            COHOCTAH...           CHELSEA...
  BYRON...              BRIGHTON...           BANCROFT...
  ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WESTERN LOWER MICHIGAN. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4303 8393 4278 8392 4278 8369 4244 8366
      4243 8355 4209 8354 4207 8414 4277 8416
      4278 8437 4302 8437
TIME...MOT...LOC 1603Z 264DEG 59KT 4294 8393 4279 8382
          4260 8384 4209 8418
WIND...HAIL 60MPH <.75IN

$$

MANN/CB
830 
WWUS53 KDTX 111616
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1216 PM EDT MON JUL 11 2011

MIC155-111626-
/O.CAN.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
SHIAWASSEE MI-
1216 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SHIAWASSEE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4278 8403 4278 8369 4244 8366 4243 8355
      4209 8354 4207 8414 4242 8413 4243 8414
TIME...MOT...LOC 1616Z 264DEG 59KT 4278 8355 4246 8367
          4209 8393

$$

MIC093-161-111645-
/O.CON.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
LIVINGSTON MI-WASHTENAW MI-
1216 PM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHTENAW AND
LIVINGSTON COUNTIES UNTIL 1245 PM EDT...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HOLLY TO WHITMORE LAKE TO CLINTON...MOVING EAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PITTSFIELD TOWNSHIP AND YPSILANTI AROUND 1225 PM EDT.
  WILLIS AND WHITTAKER AROUND 1230 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             OAK GROVE...          DIXBORO...
  YPSILANTI...          WHITMORE LAKE...      SALINE...
  SALEM...              PINCKNEY...           MILAN...
  MANCHESTER...         HOWELL...             HARTLAND...
  HAMBURG...            GREGORY...            DEXTER...
  COHOCTAH...           CHELSEA...            BRIGHTON...
  ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING 
IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4278 8403 4278 8369 4244 8366 4243 8355
      4209 8354 4207 8414 4242 8413 4243 8414
TIME...MOT...LOC 1616Z 264DEG 59KT 4278 8355 4246 8367
          4209 8393
WIND...HAIL 60MPH <.75IN

$$

MANN/CB
532 
WWUS53 KDTX 111630
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1230 PM EDT MON JUL 11 2011

MIC093-111639-
/O.CAN.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
LIVINGSTON MI-
1230 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR LIVINGSTON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4243 8388 4243 8370 4243 8355 4209 8354
      4207 8414 4220 8414
TIME...MOT...LOC 1629Z 264DEG 59KT 4245 8346 4216 8360
          4209 8369

$$

MIC161-111645-
/O.CON.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
WASHTENAW MI-
1230 PM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHTENAW
COUNTY UNTIL 1245 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SALEM TO MILAN TO 5 MILES WEST OF MILAN...MOVING EAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL AFFECT AREAS OF FAR EASTERN WASHTENAW 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4243 8388 4243 8370 4243 8355 4209 8354
      4207 8414 4220 8414
TIME...MOT...LOC 1629Z 264DEG 59KT 4245 8346 4216 8360
          4209 8369
WIND...HAIL 60MPH <.75IN

$$

MANN/CB
274 
WWUS53 KDTX 111644
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1244 PM EDT MON JUL 11 2011

MIC161-111654-
/O.EXP.KDTX.SV.W.0082.000000T0000Z-110711T1645Z/
WASHTENAW MI-
1244 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WASHTENAW COUNTY WILL EXPIRE
AT 1245 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

CLOUD TO GROUND LIGHTNING REMAINS POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM EDT.

LAT...LON 4243 8388 4243 8370 4243 8355 4209 8354
      4207 8414 4220 8414
TIME...MOT...LOC 1644Z 264DEG 59KT 4247 8313 4218 8327
          4211 8336

$$

MANN/CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:13 AM EDT, 26 minutes earlier.

Area forecast discussion, Jul 11, 11:13 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1113 AM EDT MON JUL 11 2011

.UPDATE...
CONVECTION IS ONGOING THIS MORNING IN TWO MAIN CLUSTERS OVER
SOUTHEAST MICHIGAN FOLLOWED BY A THIRD MORE SIGNIFICANT
DERECHEO-TYPE COMPLEX CURRENTLY OVER LAKE MICHIGAN AFTER CAUSING
NUMEROUS WIND DAMAGE REPORTS IN THE CHICAGO AREA. THERE REMAINS A
FAIR DEGREE  OF UNCERTAINTY WITH REGARDS TO CONVECTIVE EVOLUTION
OVER THE COURSE OF THE DAY...ALTHOUGH IT HAS BECOME MORE EVIDENT
WITH TIME THAT THE PRIMARY THREAT WILL BE POSED BY THE
AFOREMENTIONED LINE OVER LAKE MICHIGAN...MAINLY SOUTH OF I-69. THIS
MORNING'S CONVECTION HAS RAPIDLY DIMINISHED IN INTENSITY NORTH OF
THE I-69 CORRIDOR AS IT HAS ENCOUNTERED CONSIDERABLE CAPPING TO THE
TUNE OF 300+ J/KG MLCIN PER THE 12Z KTX SOUNDING. THE SEVERE
POTENTIAL FOR THE TRI-CITIES EASTWARD INTO THE THUMB WILL BE LIMITED
WITH STRATIFORM REGION PRECIPITATION CONTINUING TO OVERSPREAD THE
AREA THIS MORNING IN THE WAKE OF THE WEAKENING CONVECTIVE LINE
WARRANTING A CANCELLATION OF THE SEVERE THUNDERSTORM WATCH FOR
MIDLAND...BAY...AND HURON COUNTIES.

THE GREATER POTENTIAL WILL EXIST TO THE SOUTH OF I-69 IN ASSOCIATION
WITH THE AFOREMENTIONED LINE CURRENTLY TREKING ACROSS LAKE MICHIGAN.
THIS FAST MOVING COMPLEX WILL LIKELY RACE THROUGH THE AREA BETWEEN
AROUND 11PM AND 3PM LOCAL TIME. PROGGED MODEL SOUNDINGS INDICATE A
DEEP SOUTHWESTERLY-WESTERLY WINDFIELD CHARACTERIZED BY 30-40 KTS OF
BULK SHEAR WHICH...WHEN CONSIDERED WITH UPSTREAM RADAR TRENDS...WILL
CONTINUE TO FAVOR ORGANIZED CONVECTION INTO THE AFTERNOON. THE
BIGGEST QUESTION REGARDING THE MAGNITUDE OF THE SEVERE THREAT THIS
AFTERNOON WILL BE THE DEGREE OF INSTABILITY THAT CAN (RE)DEVELOP
GIVEN ONGOING SCATTERED CONVECTION FROM I-96 AND SOUTHWARD. DESPITE
A DEWPOINT SURGE INTO THE LOW 70S...CLOUD COVER AND PRECIP HAVE
KNOCKED TEMPERATURES DOWN INTO THE LOW TO MID 70S FOR MANY AREAS.
ASSUMING THE BOUNDARY LAYER CAN RECOVER...MOST LIKELY SOUTH OF
I-94...AN 800MB DRY LAYER...INCREASINGLY UNSTABLE BL...AND A
WLY-SWLY WIND PROFILE WILL CONTINUE TO FAVOR A LINEAR CONVECTIVE
MODE WHILE A HEALTHY BAND OF ENHANCED 50KT MID LEVEL FLOW FEEDING
INTO THE BACK SIDE OF THE SYSTEM MAY AID IN THE DEVELOPMENT OF
SYNOPTICALLY ENHANCED REAR INFLOW JETS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 70MPH. GIVEN THE DEGREE OF WIND SHEAR IN
PLACE...ESPECIALLY FURTHER SOUTH INVOF A 35KT 850MB LLJ...ISOLATED
LARGE HAIL WITH SOME OF THE MORE VIGOROUS UPDRAFTS WILL ALSO BE
POSSIBLE. OVERALL...ANY TORNADIC THREAT WILL BE QUITE MINIMAL...
ALTHOUGH IT CANNOT BE COMPLETELY RULED OUT NEAR THE APEX OF THE
BOW...OR INVOF OUTFLOW FROM THIS MORNINGS CONVECTION.
FINALLY...NOT TO BE OVERLOOKED WILL BE THE POTENTIAL FOR THESE
STORMS TO REMAIN PROLIFIC LIGHTNING PRODUCERS AS THEY ENTER THE
CWA WITHIN THE NEXT HOUR OR SO. REGARDLESS OF THIS SYSTEM'S
EVENTUAL EVOLUTION...THINGS WILL QUIET DOWN BY LATE THIS AFTERNOON
AS CONVECTION QUICKLY RACES EASTWARD OUT OF THE AREA WITH ONLY
LINGERING STRATIFORM ACTIVITY EXPECTED THIS EVENING INTO BEGINNING
OF THE TONIGHT PERIOD.

&&

.AVIATION...ISSUED 656 AM EDT MON JUL 11 2011

//DISCUSSION...

CONVECTIVE SYSTEM THAT CROSSED WISCONSIN OVERNIGHT AND HAS NOT
WEAKENED AND IS NOW PROGRESSING THROUGH LAKE MICHIGAN. WILL BRING
THE CHANCE OF THUNDERSTORMS FORWARD IN THE FORECAST GIVEN TRENDS
EARLY THIS MORNING...WITH TEMPO GROUPS FOR ALL SITES BEGINNING
AROUND 16Z FOR MBS TO 18Z-19Z DTW/DET. VFR CONDITIONS WILL RETURN IN
THE WAKE OF THIS SYSTEM BY LATE AFTERNOON/EARLY EVENING WITH THE
ACTUAL COLD FRONT THEN SHIFTING INTO THE AREA OVERNIGHT WITH A WIND
SHIFT FROM SOUTHWEST TO NORTHWEST WITH TIME.

FOR DTW...INCREASING DAYTIME INSTABILITY SHOULD ALLOW ONGOING STORMS
TO THE WEST TO SPREAD INTO THE AREA BY 18Z-19Z WITH THE PERIOD OF
BEST STORM CHANCES ONLY ENCOMPASSING 3 OR 4 HOURS.

//DTW THRESHOLD THREATS...

* MODERATE CONFIDENCE FOR THE OCCURRENCE OF THUNDERSTORMS DURING THE
  AFTERNOON.

* MODERATE CONFIDENCE IN AT LEAST TEMPORARY CEILINGS AT OR BELOW 5000
  FEET WITH CONVECTIVE ACTIVITY THIS AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 324 AM EDT MON JUL 11 2011

DISCUSSION...

HOT AND HUMID TODAY.

MOIST TROPICAL AIRMASS IN PLACE ACROSS THE MIDWEST
(IOWA/MISSOURI)/WESTERN OHIO VALLEY...AS SURFACE DEW PTS ARE
HOVERING IN THE MID 70S TO AROUND 80 DEGREES...WITH 850 MB DEW PTS
OF 20 C NOTED ON THE KDVN/KILX 00Z SOUNDINGS. PW VALUES IN EXCESS OF
2 INCHES...RUNNING 150 TO 200 PERCENT OF NORMAL. THE GOOD NEWS IS IT
APPEARS WE ARE ONLY GONG TO RECEIVE A GLANCING BLOW FROM THE EXTREME
HEAT (STL HIT 97 DEGREES YESTERDAY)...AS COMPLEX OVER SOUTHERN
MINNESOTA IS PROPAGATING TO THE SOUTHEAST AND SHOULD HELP DISRUPT
THE MOISTURE TRANSPORT INTO LOWER MICHIGAN...ALONG WITH PROVIDING
SOME CONVECTIVE DEBRIS AT THE VERY LEAST. IN ADDITION...MAX
INSTABILITY/850 THETA-E RIDGE AXIS LOOKS TO BECOME POSITIONED MORE
WEST TO EAST AS THE DAY GOES ON...AND WILL BE STRETCHED ACROSS THE
NORTHERN OHIO VALLEY...CALLING INTO QUESTION HOW MUCH RAIN WE WILL
SEE AS THE SURFACE COLD FRONT IS RATHER DIFFUSE AND PREFRONTAL
TROUGH/MOISTURE AXIS TO OUR SOUTH MAY BE THE BETTER FOCUS. EVEN
SO...STILL THINK THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH 0-6
KM BULK SHEAR OF AROUND 40 KNOTS ADVERTISED WITH 0-2 KM CAPE UP TO
1500 J/KG (PER GFS). WITH 850 MB TEMPS NOW FORECASTED TO BE
MOSTLY IN THE 20 TO 22 C RANGE (PER 00Z UKMET)...EXPECTING MAXES
TO HOLD PREDOMINATELY IN THE LOWER 90S...WHICH COUPLED WITH DEW
PTS IN THE LOWER 70S WILL PUSH HEAT INDICES TOWARD 100
DEGREES...BUT WANTED TO HOLD OFF ON HEAT ADVISORY AS NO SURE WE
WILL SEE 3 HRS OR MORE...COUPLED WITH CLOUD COVER AND COOLING
SHOWER CONCERNS.

THE UPPER LEVEL TROUGH OVER CENTRAL CANADA WILL BE OUR DOMINATE
WEATHER INFLUENCE OVER THE NEXT SEVERAL DAYS...AS IT DIGS SOUTHEAST
THROUGH THE GREAT LAKES REGION EARLY WEDNESDAY AND INTO NEW ENGLAND
BY WEDNESDAY NIGHT. ONCE OUR CHANCE OF RAIN GOES BY WAYSIDE TODAY
AND TONIGHT...WE ARE LOOKING AT ANOTHER STRETCH OF DRY WEATHER AS
LARGE CANADIAN SURFACE HIGH TAKES CONTROL. AT LEAST THE HEAT AND
HUMIDITY WILL BE GONE...WITH HIGH TEMPERATURES PROBABLY COMING UP
SHORT OF 80 DEGREES ON WEDNESDAY WITH SUBSTANTIAL COLD ADVECTION...850
MB TEMPS DROPPING INTO THE HIGH SINGLE NUMBERS TO AROUND 10 C. A
GRADUAL WARMUP WILL THEN COMMENCE AS WE GET INTO THE RETURN FLOW.

MARINE...
LIGHT SOUTHWEST WINDS WILL PERSIST TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY...WHICH WILL BRING A CHANCE OF THUNDERSTORMS.  WINDS WILL
VEER TO NORTHWEST BEHIND THIS FRONT TONIGHT. A STRONGER COLD FRONT
WILL SWEEP THROUGH THE REGION LATE TUESDAY.  THE NORTHWEST FLOW WILL
INCREASE APPRECIABLY BEHIND THE FRONT...WITH GUSTS APPROACHING 25
KNOTS. WINDS WILL SETTLE BACK DOWN WEDNESDAY AS HIGH PRESSURE BUILDS
INTO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......JVC
AVIATION.....DG
SHORT TERM...DG
LONG TERM....99
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 11, 9:28 AM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
928 AM EDT MON JUL 11 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
928 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. NUMEROUS
THUNDERSTORMS WILL OCCUR TODAY...MAINLY BEFORE 4 PM. WIND GUSTS TO
70 MPH WILL BE THE PRIMARY SEVERE WEATHER HAZARD. THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AND
TORRENTIAL RAIN. STORM MOTION WILL BE TO THE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AS A WARM FRONT
LIFTS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
928 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. NUMEROUS
THUNDERSTORMS WILL OCCUR TODAY...MAINLY BEFORE 4 PM. WIND GUSTS TO
70 MPH WILL BE THE PRIMARY SEVERE WEATHER HAZARD. THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AND
TORRENTIAL RAIN. STORM MOTION WILL BE TO THE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AS A WARM FRONT
LIFTS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 11, 8:39 AM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
839 AM EDT MON JUL 11 2011

MIZ047-048-053-060-111330-
BAY-MIDLAND-SAGINAW-SHIAWASSEE-
839 AM EDT MON JUL 11 2011

...SPECIAL WEATHER STATEMENT...

AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
MOUNT PLEASANT TO GRAND RAPIDS...MOVING EAST AT 55 MPH.

* THUNDERSTORMS WILL BE NEAR...
  OIL CITY AND PLEASANT VALLEY BY 905 AM EDT...
  SANFORD AND MERRILL BY 915 AM EDT...
  MARION SPRINGS BY 920 AM EDT...
  MIDLAND AND ST. CHARLES BY 925 AM EDT...
  OAKLEY AND CHESANING BY 930 AM EDT...

STAY TUNED FOR FURTHER INFORMATION REGARDING THESE THUNDERSTORMS.

MANN
Special weather statement, Jul 11, 8:53 AM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
853 AM EDT MON JUL 11 2011

MIZ047-048-111415-
BAY-MIDLAND-
853 AM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF COLEMAN TO 10 MILES SOUTHWEST OF OIL CITY...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY AND OIL CITY BY 905 AM EDT...
  SANFORD AND EDENVILLE BY 920 AM EDT...
  MIDLAND BY 930 AM EDT...
  AUBURN BY 940 AM EDT...
  LINWOOD BY 945 AM EDT...
  PINCONNING AND KAWKAWLIN BY 950 AM EDT...
  ESSEXVILLE BY 955 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Jul 11, 9:12 AM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
912 AM EDT MON JUL 11 2011

MIZ053-060-061-111415-
GENESEE-SAGINAW-SHIAWASSEE-
912 AM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST
OF ST. CHARLES TO 22 MILES WEST OF ST. CHARLES TO 27 MILES WEST OF
LAINGSBURG...MOVING EAST AT 55 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MARION SPRINGS BY 920 AM EDT...
  ST. CHARLES BY 925 AM EDT...
  OAKLEY AND HENDERSON BY 930 AM EDT...
  SAGINAW AND OWOSSO BY 935 AM EDT...
  ZILWAUKEE AND NEW LOTHROP BY 940 AM EDT...
  PERRY AND MORRICE BY 945 AM EDT...
  LENNON AND FRANKENMUTH BY 950 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Jul 11, 9:26 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
926 AM EDT MON JUL 11 2011

MIZ082-111445-
LENAWEE-
926 AM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 919 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JACKSON TO
BRONSON... MOVING SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CEMENT CITY AND ADDISON BY 950 AM EDT...
  HUDSON BY 955 AM EDT...
  ONSTED AND CLAYTON BY 1005 AM EDT...
  MORENCI AND ADRIAN BY 1025 AM EDT...
  TECUMSEH BY 1030 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Jul 11, 9:48 AM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
948 AM EDT MON JUL 11 2011

MIZ060-061-068-111445-
GENESEE-LIVINGSTON-SHIAWASSEE-
948 AM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW LOTHROP TO 20
MILES SOUTHWEST OF PERRY...MOVING EAST AT 50 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LENNON AND DURAND BY 955 AM EDT...
  MOUNT MORRIS AND SWARTZ CREEK BY 1000 AM EDT...
  GAINES AND FLINT BY 1005 AM EDT...
  DAVISON AND FOWLERVILLE BY 1010 AM EDT...
  GREGORY AND OAK GROVE BY 1015 AM EDT...
  PINCKNEY AND HOWELL BY 1020 AM EDT...
  HAMBURG AND HARTLAND BY 1030 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Jul 11, 10:20 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 AM EDT MON JUL 11 2011

MIZ069-111515-
OAKLAND-
1020 AM EDT MON JUL 11 2011

...SPECIAL WEATHER STATEMENT...

AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
HOLLY TO 15 MILES WEST OF MILFORD...MOVING EAST AT 55 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SOUTH LYON BY 1030 AM EDT...
  MILFORD AND CLARKSTON BY 1035 AM EDT...
  OXFORD AND NOVI BY 1040 AM EDT...
  WEST BLOOMFIELD AND PONTIAC BY 1045 AM EDT...
  ROCHESTER BY 1050 AM EDT...
  TROY AND SOUTHFIELD BY 1055 AM EDT...
  ROYAL OAK BY 1100 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN/CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:42 AM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 11, 11:42 AM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 11, 11:50 AM EDTSpecial Marine WarningDTX85 min
Jul 11, 11:57 AM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Oakland63 min
Jul 11, 12:01 PM EDTSpecial Marine WarningDTX74 min
Jul 11, 12:19 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne56 min
Jul 11, 1:29 PM EDTSmall Craft AdvisoryDTX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.